MCS creates a vicious cycle of ever- increasing allergy. If left uncorrected and exposure to the offending product continues, a hypersensitivity to other allergens can result, often due to over-treatment with medicine. According to the Dermatology Society, drugs themselves can act as sensitisers. The worst offenders include the ‘caine’ anaesthetics (such as lignocaine), antihistamines like tripelennamine, antibiotics like neomycin and nitrofurazone, penicillin and sulpha drugs. Neomycin is often mixed with corticosteroids in topical products. If you become sensitised, you could absorb too much steroid through your inflamed skin.
The typical medical approach to eczema and dermatitis is topical corticosteroids, which suppress symptoms without getting to the root of the problem. This class of drugs comes with a plethora of side-effects (see WDDTY, vol 7 no 2), and there is no doubt that the steroid cream James has been given has caused the thinned skin with easy bruising.
This cream could also be worsening his problem as most ointments, creams and lotions contain petrolatum, waxes, paraffin, propylene glycol or mineral oil. As it’s easy to develop tolerance to topical steroids, requiring higher doses for the same anti-inflammatory effects, he could be increasing his exposure to the offending substances.
The cream could also be contributing to his depression. According to a recent study, certain corticosteroids (dexamethasone) enhance emotional arousal and negative feelings, such as anger or sadness (Psychoneuroendocrinology, 1996; 21: 515-23).
It seems to us imperative that James be weaned off steroids, which are not in fact dealing with the problem.
The best alternative treatment is for him to consult a clinical ecologist, who can examine the effects of a patient’s entire environment - his diet, stress levels, toxin exposure - on his health. Through a number of tests and perhaps an exclusion diet, this kind of ‘environmental doctor’ will determine the total toxic load that James is exposed to, including any food, chemical or airborne allergies.
He will also take James off steroids by ‘stepping down’ to a lower-potency agent, then on to less frequent applications, before cutting out the drugs altogether. Needless to say, James should not stop the steroids suddenly or he may precipitate an adrenal crisis.
James’ health and tolerance to allergens can best improve through careful nutrition and supplementation, and possibly a course of desensitisation.
The provocation/neutralisation test, or the ‘Miller technique’, works by injecting test substances under the skin until a wheal appears at the injection site. Higher and lower doses are then given serially until the wheal disappears. This is considered the ‘neutralising’ dose. After several months, it will turn off all symptoms, often permanently. (For a list of practitioners, contact the British Society for Allergy, Environmental and Nutritional Medicine, tel: 01547 550 378.)
Although James requires a custom-tailored diet, all chemically sensitive individuals should avoid a high intake of sugar and carbohydrates, which makes their sensitivity worse. He should also supplement with calcium, magnesium, zinc, and vitamins B6, C and D, as steroids interfere with their absorption. The clinical ecologist will determine if he needs any other supplements.
Most drug manufacturers claim that skin atrophy may be reversible at two months after stopping steroids. It’s likely that his skin texture and strength will improve with the right nutritional supplement programme, although stretch marks are usually permanent.